Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I feel like a Sitting Duck
Jun 22, 2002

I have been recently diagnosed with HIV and indeed have AIDS. My CD4 count is 116 and my viral load is well over 500,000. This frightens me immensely. I am currently taking Bactrim DS to treat PCP. But my physicians want to wait until that treatment is over before we begin the antiretroviral drugs approx. Mid July. Is this wise? I'm afraid my CD4 will plummet too fast. Am I being an alarmist? Please help me out.

Response from Dr. Young

I don't think that there is necessarily a right or wrong answer to starting or delaying (for a very short time) the starting of potent antiretroviral therapy.

In past times, we would commonly wait to initiate therapy to first complete the treatment of PCP. This approach was based on the idea that often, with the new diagnosis of AIDS, there was a lot of confusion, stress and emotional issues-- never mind the pill burden and side effects of treatment of pneumonia. This was a the more significant, given the complexity and side effect issues of earlier treatment regimens.

In the current treatment era, with a due focus on patient education and counsel about adherence, I am much more frequently initating treatment for HIV at the same time as that for PCP.

In the end, waiting a couple of weeks is probably not a crisis; this might be a very good time to try to learn as much as possible about HIV and it's treatments; figure out the best support and reminder systems to assist with adherence. All this will give you the maximum chances of an excellent response to your HAART treatments.

Good luck, stay in touch. BY



Previous
ziagen
Next
cold sweat

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement